Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 65, NWS Topeka, KS

October 20, 2005Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 20, 2005, 10:41 AM CDT for Osage County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2005, 10:41 AM CDT (15:41 UTC)
Expired
Oct 20, 2005, 2:45 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Osage County, KS

The radar

The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 11:58 AM CDTFLASH FLOOD1 N Scranton, KSREPORTED ROAD BARRICADED JUST NORTH OF SCRANTON DUE TO WATER FLOWING OVER ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 201542
FFWTOP
KSC139-201945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1041 AM CDT THU OCT 20 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 245 PM CDT

* AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. RAINFALL 
ESTIMATES OVER THE PAST THREE HOURS WERE UP TO THREE INCHES.

* LOCATIONS IMPACTED INCLUDE...
  OSAGE CITY...
  BURLINGAME...
  SCRANTON...
  OVERBROOK...
  CARBONDALE...
  POMONA LAKE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 165.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3884 9593 3886 9591 3886 9550 3869 9550
      3868 9552 3863 9552 3864 9576 3863 9577
      3863 9593

$$
2 follow-up statements
000 
WGUS73 KTOP 201642
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1139 AM CDT THU OCT 20 2005

KSC139-201945-
OSAGE-
1139 AM CDT THU OCT 20 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHERN OSAGE COUNTY...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS OVER THE WARNED AREA. THE INTENSITY OF 
PRECIPITATION WAS DECREASING...HOWEVER RADAR INDICATED FOUR TO FIVE 
INCHES OF RAIN HAD FALLEN SINCE MIDMORNING.

LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...BURLINGAME...SCRANTON...OVERBROOK...CARBONDALE AND
POMONA LAKE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 165.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3884 9593 3886 9591 3886 9550 3869 9550
      3868 9552 3863 9552 3864 9576 3863 9577
      3863 9593

$$
000 
WGUS73 KTOP 201947
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT THU OCT 20 2005

KSC139-201952-
OSAGE-
245 PM CDT THU OCT 20 2005

...THE FLASH FLOOD WARNING FOR NORTHERN OSAGE COUNTY EXPIRED AT 245
PM CDT...

WATER HAD RECEDED...PRECIPITATION HAD ENDED...AND FLASH FLOODING WAS 
NO LONGER A THREAT.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3884 9593 3886 9591 3886 9550 3869 9550
      3868 9552 3863 9552 3864 9576 3863 9577
      3863 9593

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 3:39 AM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Oct 20, 3:39 AM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT THU OCT 20 2005

.DISCUSSION...
MAIN FORECAST CONCERNS THIS MORNING ARE TIMING THE END OF PRECIP AND
POSSIBILITY FOR SHOWERS SATURDAY AND SATURDAY EVENING.

08Z WATER VAPOR SHOWS THE CLOSED LOW OVER CENTRAL KS MOVING EAST.
REGIONAL RADARS ALSO SHOW THE DRY SLOT WORKING ITS WAY UP INTO
EASTERN KS. THERE WAS ALSO ANOTHER SHORTWAVE ROTATING ACROSS MT WITH
A LONGER AMPLITUDE WAVE OVER WESTERN CANADA. AT THE SFC...THE LOW
WAS NEAR COFFEYVILLE WITH RIDGING STRETCHING FROM THE UPPER MS RIVER
VALLEY INTO THE CENTRAL HIGH PLAINS. MODELS ARE IN REASONABLE
AGREEMENT THROUGH THE WEEKEND AND HAVE NOT MADE ANY MAJOR CHANGES TO
THE FORECAST.

WITH THE DRY SLOT WORKING INTO THE AREA ALREADY...HAVE CUT BACK ON
POPS...KEEPING THE FORECAST AREA IN THE 30-50% RANGE. A COUPLE
SHOWERS HAVE DEVELOPED NEAR CNK AND WITH WRAP AROUND PRECIP WEST OF
CNK...SOME SCATTERED SHOWERS WILL REMAIN POSSIBLE THROUGH THE
MORNING. BEST CHANCES WILL BE NEAR THE KS/NEB STATE LINE. HAVE ALSO
REMOVED THE SPRINKLE WORDING FROM THE EVENING HOURS. THE UPPER LOW
SHOULD BE EAST OF THE FORECAST AREA WITH ISENTROPIC DOWNGLIDE
INCREASING AND DRYER AIR ADVECTING IN. THE OTHER CHANGE TO THE
FORECAST WAS TO INCREASE POPS DURING THE DAY SATURDAY AND INTO
SATURDAY EVENING. THE UPPER WAVE CURRENTLY OVER WESTERN CANADA IS
PROGGED BY THE MODELS TO DIVE SOUTH THROUGH THE PLAINS AS THE
WESTERLIES BUCKLE. AS PREVIOUS SHIFT MENTIONED...THERE APPEARS TO BE
SOME DECENT QG FORCING AHEAD OF THIS WAVE. ADDITIONALLY MID LEVEL
FRONTOGENESIS IS EXPECTED TO INCREASE OVER THE AREA AS THE COLD
POCKET ASSOCIATED WITH THE UPPER LOW MOVES SOUTH. BOTH THE GFS AND
NAM BRING ENOUGH MID LEVEL MOISTURE WITH THE WAVE TO PRODUCE A
COUPLE TENTHS IN QPF. THERE ARE STILL SOME TIMING QUESTIONS WITH THE
FORCING. THINK THE BEST OPPORTUNITY WILL BE DURING THE AFTERNOON
SATURDAY.

WILL NOT SEE MUCH OF A WARM UP DURING THE NEXT COUPLE DAYS AS THE
MODELS KEEP CAA OVER THE FORECAST AREA THROUGH SATURDAY NIGHT.
PREVIOUS FORECAST LOOKS PRETTY REASONABLE AND ONLY MADE SOME
COSMETIC CHANGES. BROKEN TO OVERCAST SKIES ARE ANTICIPATED TO
PREVAIL OVER THE AREA TODAY. WITH THE LACK OF SUNSHINE...HAVE
CONTINUED HIGHS IN THE MID TO UPPER 50S FOR TODAY. FORECAST KEEPS A
MODEST INCREASE IN TEMPS FOR FRIDAY WITH HIGHS AROUND 60...EXPECTING
MORE SOLAR INSOLATION. INCREASED CLOUD COVER WITH THE NEXT WAVE
SHOULD HOLD TEMPS IN THE 50S FOR SATURDAY. LOWS SHOULD REMAIN IN THE
LOWER 40S FOR MOST AREAS UNTIL SUNDAY MORNING WHEN A CANADIAN SFC
RIDGE WILL BEGIN TO BUILD INTO THE AREA. ADJUSTED MINS FOR SUNDAY
MORNING DOWN A DEGREE OR TWO THINKING THAT SKIES WILL SEE SOME
CLEARING ON THE BACK SIDE OF THE UPPER WAVE. THERE IS ALSO THE
POTENTIAL FOR SOME FREEZING TEMPS SUNDAY MORNING. CLOSER TO THE
CENTER OF THE SFC RIDGE...HAVE INSERTED SOME PATCHY FROST WORDING
ACROSS THE FAR WESTERN COUNTIES FOR SATURDAY NIGHT.

DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Oct 20, 5:05 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT THU OCT 20 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-211015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
505 AM CDT THU OCT 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.